Wyoming, 2020Tornado in Wyoming, August 11, 2020
August 11, 2020 · NWS RIW · 1 event in 1 county or zone
A brief and short-lived EF-0 tornado touched down about six miles northwest of Riverton, Wyoming near Ocean lake. Eyewitnesses reported that the small tornado only briefly touched down in a field for about three minutes before dissipating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief and short-lived EF-0 tornado touched down about six miles northwest of Riverton, Wyoming near Ocean lake. Eyewitnesses reported that the small tornado only briefly touched down in a field for about three minutes before dissipating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 11, 2:04 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 11, 2:04 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
304 PM MDT Tue Aug 11 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 140 PM MDT Tue Aug 11 2020
With the mid-level flow more zonal, or west-southwest, a weak
leeside surface low is developing this afternoon from central into
east-central WY. Mid-level moisture continues today from southwest
WY ENE across the southern half of the state as well. With weak
CAPE, LIs at or just below zero, and moderate lapse rates,
convection is firing from around South Pass eastward toward
Natrona County. Expecting convection to develop ENE from the
Uintas into Sweetwater County with isolated thunderstorms
elsewhere across southern WY. Dry lightning is a serious concern
with these storms due to high cloud bases and little precipitation
reaching the surface. With surface flow increasing today and
humidities continuing to be low, a red flag warning is in effect
through 8 PM for much of the area. The northern half of the area
will continue with mostly clear skies and increased wind as well.
Models are still showing a weak disturbance moving from NW Nevada
toward western WY overnight, bringing slight instability and
cloudiness into western WY around sunrise. Light showers and
isolated thunderstorms are expected from mid morning onward from
west-central WY northeast toward the Bighorns. Humidities
southeast of this line will again be low with breezy conditions to
continue critical fire weather conditions. The areas of light
showers and thunderstorms across much of northwest WY should
contain dry lightning again. As a result, have issued a red flag
warning for Wednesday afternoon for much of the area. Land
agencies have reported quite a bit of issues with dry lightning
the last few days. A short-wave trough will move from eastern
Washington into Montana Wednesday evening. A weak boundary will
thus bring increase moisture and some showers to far northern WY
after midnight Wednesday into Thursday. As the surface pressures
increase behind the system, a boundary with northerly flow will
push into the Bighorn Basin early Thursday morning. The mid- and
upper-level height gradients will tighten somewhat early Thursday
to bring 30+ knot flow over the area.
.LONG TERM...(Thursday through Tuesday)
Issued at 128 PM MDT Tue Aug 11 2020
Dry southwest flow looks to reestablish itself on Thursday. With the
southwest flow and a shortwave tracking to the north tightening the
pressure gradient, a worsening in fire weather once is expected. I
would expect to see a good coverage of Fire Weather highlights
across much of the area for Thursday afternoon. As for the chance of
convection, the only chance would be in the far north which will be
in proximity to the shortwave. At this time, we left the forecast
mostly dry since at this point and showers would be very isolated.
The base of the upper trough will be to the east of the forecast
area by Friday morning. In the wake of this feature, a dry cold
front looks to be quasi-stationary along the Divide. Critical fire
weather conditions look likely south of this front, while central
areas look more elevated than critical.
A subtropical ridge slowly builds across the southern Rockies this
weekend then pulls into the Great Basin early next week. The main
impact will be for lighter winds this weekend which will lower fire
weather concerns, but not eliminate them. The GFS shows enough winds
aloft to result in near critical fire weather thresholds being met
over the southwest. Dry and warm conditions over the weekend with
temps 5 to 10 degrees above average west, and slightly above east.
As the subtropical ridge pulls into the Great Basin, this could
result in northwest flow developing over the area which could result
in diurnal convection. However kept a mainly dry forecast for now.
Also would expect a slight warming trend especially over the
southwest part of the forecast area closer to the thermal ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1202 PM MDT Tue Aug 11 2020
VFR conditions will occur through the period. A gusty wind will
develop over most of the area early this afternoon through about
02Z. Many places will see wind gusts around 25 knots. Isolated to
widely scattered showers and storms will occur in the south and
central after 19Z through 03Z. Wind gusts to 40 knots will be
possible with some storms.
&&
.FIRE WEATHER...
Issued AT 145 PM MDT Tue Aug 11 2020
Red Flag Warning continues through 8 PM today for most of the area
due to very warm, dry, and breezy to windy conditions. Dry
lightning is a concern as well across the southern half of the
state with thunderstorms today. A red flag warning is now in
effect for Wednesday as well. From southwest WY to Natrona County
and south, warm temps, wind, and low RH will continue Wednesday
afternoon. From west-central WY ENE toward the Bighorns and
Johnson County, the primary concern will be breezy wind with dry
lightning from isolated to scattered thunderstorms. Thursday and
Friday look to be mostly dry and windy again for continued
elevated fire weather conditions. Some showers are possible
Thursday across far northern WY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>281-283-
285>289-300-414>416.
Red Flag Warning from noon to 8 PM MDT Wednesday for WYZ275>283-
285>289-300-414>416.
Red Flag Warning until 8 PM MDT this evening for WYZ276-282.
&&
SHORT TERM...McDonald
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...McDonald
Hazardous weather outlook, Aug 11, 1:52 PM MST, 3 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
252 PM MDT Tue Aug 11 2020
WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
252 PM MDT Tue Aug 11 2020
...Red Flag Warning in effect for much of the area this
afternoon through 8pm, and again Wednesday afternoon...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...This Afternoon and Tonight.
Critical fire weather across much of the area. Please see Red Flag
Warning for details.
Isolated afternoon thunderstorms possible in central and southern
Wyoming.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...Isolated to scattered thunderstorms possible. Elevated
to critical fire weather possible in eastern and southern areas. Please
see Red Flag Warning for details.
Thursday and Friday...Elevated to critical fire weather conditions
likely across much of the area due to low humidity and breezy to
windy conditions each afternoon.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions.
McDonald
In the hours before
Special weather statement, Aug 11, 1:06 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
206 PM MDT Tue Aug 11 2020
WYZ019-020-022-112030-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
206 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
230 PM MDT...
At 205 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alcova, which is 27 miles southwest of Casper, moving east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This strong thunderstorm will be near...
Bates Hole around 230 PM MDT.
Other locations impacted by this storm include Alcova Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Pathfinder and Alcova Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4244 10703 4270 10681 4268 10635 4243 10635
TIME...MOT...LOC 2005Z 269DEG 21KT 4255 10671
Hulme
Special weather statement, Aug 11, 1:30 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
230 PM MDT Tue Aug 11 2020
WYZ014-015-017>019-026-112115-
Wind River Mountains West-Wind River Basin-Upper Green River
Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Lander Foothills-
230 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE AND SOUTH
CENTRAL FREMONT COUNTIES UNTIL 315 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Red Canyon, which is 19 miles south of Lander, moving
east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Red Canyon around 235 PM MDT.
Other locations impacted by this storm include Atlantic City, Sinks
Canyon Campground, Big Sandy Campground and Lander Hunt Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4225 10924 4272 10933 4297 10853 4245 10807
TIME...MOT...LOC 2029Z 258DEG 22KT 4255 10868
Hulme
Special weather statement, Aug 11, 3:12 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
412 PM MDT Tue Aug 11 2020
WYZ014-015-017>020-022-026>030-120100-
Wind River Mountains West-Wind River Mountains East-
Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Riverton, Shoshoni, Lander, Jeffrey City,
Casper, La Barge, Big Piney, Farson, Kemmerer, Cokeville,
Rock Springs, Green River, and Wamsutter
412 PM MDT Tue Aug 11 2020
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Widely scattered showers and thunderstorms producing wind
gusts between 45 and 55 mph. Isolated gusts around 60 mph may
occur.
* WHERE...Central and Southern Wyoming. This includes Casper,
Riverton, Lander, Green River, Rock Springs, and Kemmerer. This
also includes Interstate 80 in Sweetwater county and Interstate
25 in Natrona county.
* WHEN...Through 700 PM.
* ADDITIONAL DETAILS...The strong wind gusts can occur with little
or no rainfall, and even without any lightning.
Tornado, Fremont
- When
- August 11, 4:52 PM MST to 4:55 PM MST
- Where
- Fremont County, 6.21 mi WNW of (Riw)riverton Rgnl A to 6.04 mi WNW of (Riw)riverton Rgnl A
- Rating
- EF0
- Path length
- 0.19 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 43.118, -108.554
Several eyewitnesses, including local law enforcement, reported that a small tornado briefly touched down about six miles northwest of Riverton, Wyoming. The tornado did not produce any damage and was only briefly on the ground before dissipating. It was estimated that the tornado produced winds around 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902037.